Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 4, NWS Flagstaff, AZ

July 2, 2015Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 2, 2015, 6:15 PM MST for Coconino County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2015, 6:15 PM MST (01:15 UTC)
Expired
Jul 2, 2015, 8:15 PM MST
In force
2 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 154 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2015-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2283 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2015-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2283 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1858 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

873 
WGUS55 KFGZ 030115
FFWFGZ
AZC005-030315-
/O.NEW.KFGZ.FF.W.0004.150703T0115Z-150703T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
615 PM MST THU JUL 2 2015

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 815 PM MST
    
* AT 608 PM MST...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER HUALAPAI CANYON AND THE VILLAGE OF SUPAI. AS MUCH 
  AS AN INCH OF RAIN HAS ALREADY FALLEN...WITH UP TO AN ADDITIONAL 
  HALF INCH OF RAIN EXPECTED. EXPECT FLOODING IN HUALAPAI CANYON AND 
  OTHER TRAILS IN THE SUPAI AREA. FLOODING OF CATARACT/HAVASU CREEK 
  IS NOT EXPECTED...ONLY MINOR RISES IN THE MAINSTEM WATERWAYS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HUALAPAI HILLTOP...SUPAI AND HAVASUPAI RESERVATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF HIKING INTO SUPAI OR EXPLORING SMALLER SIDE CANYONS AND TRAILS IN 
AND AROUND THE CAMPGROUND AND HUALAPAI CANYON...BE PREPARED TO ACT 
QUICKLY TO PROTECT YOUR LIFE.

&&
 
LAT...LON 3627 11270 3620 11262 3611 11261 3610 11278
      3627 11277 3629 11273

$$
1 follow-up statement
753 
WGUS75 KFGZ 030315
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
815 PM MST THU JUL 2 2015

AZC005-030320-
/O.EXP.KFGZ.FF.W.0004.000000T0000Z-150703T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO-
815 PM MST THU JUL 2 2015

...THE FLASH FLOOD WARNING FOR NORTHWESTERN COCONINO COUNTY WILL
EXPIRE AT 815 PM MST...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT AROUND HUALAPAI CANYON AND THE VILLAGE OF SUPAI.

LAT...LON 3627 11270 3620 11262 3611 11261 3610 11278
      3627 11277 3629 11273

$$

KD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:38 PM MST, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 2, 2:38 PM MST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
238 PM MST THU JUL 2 2015

.SYNOPSIS...THE MONSOON WILL REMAIN ACTIVE ACROSS NORTHERN AND
CENTRAL ARIZONA THROUGH THE UPCOMING HOLIDAY WEEKEND AND INTO
NEXT WEEK. EXPECT A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS EACH
AFTERNOON AND EVENING.

&&

.DISCUSSION...HIGH PRESSURE REMAINS ANCHORED FROM NEAR THE FOUR
CORNERS NORTHWARD ACROSS THE INTER-MOUNTAIN WEST. THE HIGH
PRESSURE CENTER WILL MEANDER AROUND THE SOUTHWEST OVER THE NEXT
SEVERAL DAYS WITH LITTLE CHANGE IN THE OVERALL MONSOONAL PATTERN.

AFTERNOON STORMS ARE BEGINNING TO INITIATE OVER THE HIGH TERRAIN
EARLY THIS AFTERNOON FROM THE MOGOLLON RIM NORTHWARD. MODERATE
INSTABILITY AND WEAKER VERTICAL WIND SHEAR TODAY WILL LEAD TO THE
THREAT OF LOCALLY HEAVY RAIN AND HAIL...THOUGH A DECREASE IN THE
THREAT OF ORGANIZED SEVERE STORMS. ACTIVITY IS EXPECTED TO REMAIN
MAINLY ALONG AND NORTH OF THE MOGOLLON RIM/WHITE MOUNTAINS TODAY
WITH A SOUTHEASTERLY MEAN FLOW STEERING STORMS TO THE NORTHWEST.
STORMS THAT FORM THIS AFTERNOON WILL DRIFT OFF THE HIGH TERRAIN
INTO THE LOWER ELEVATIONS FROM THE RIM NORTH TO THE UTAH BORDER
THIS EVENING.

THE CENTER OF THE MID LEVEL HIGH PRESSURE GRADUALLY SINKS
SOUTHWARD INTO ARIZONA OVER THE JULY 4TH HOLIDAY WEEKEND. THIS
WILL CONTINUE THE PATTERN OF SCATTERED DAILY SHOWERS AND
THUNDERSTORMS AS ENOUGH MOISTURE AND INSTABILITY REMAIN IN PLACE.
STORMS WILL BE SLOW MOVING WITH THE CIRCULATION OVERHEAD AND
LOCALLY HEAVY RAIN WILL REMAIN A CONCERN. ADDITIONAL STORM THREATS
THROUGH THE WEEKEND WILL INCLUDE LIGHTNING AND HAIL. IT WOULD BE A
GOOD TIME TO PLAN ACCORDINGLY FOR HOLIDAY WEEKEND PLANS.

THE HIGH CENTER SHIFTS EAST BY THE MIDDLE OF NEXT WITH A VERY
BRIEF DOWNTURN IN THUNDERSTORMS POSSIBLE BY TUESDAY OR WEDNESDAY.
HOWEVER...SOUTHERLY FLOW QUICKLY INCREASES LATE NEXT WEEK WHICH
MAY RESULT IN ANOTHER SURGE OF MONSOONAL MOISTURE AND ADDITIONAL
THUNDERSTORM ACTIVITY. TEMPERATURES THROUGH THE FORECAST PERIOD
WILL REMAIN CLOSE TO SEASONAL NORMALS.

&&

.AVIATION....FOR THE 00Z PACKAGE...ISLD/SCT SHRA/TSRA WILL CONTINUE
MOSTLY OVER THE HIGHER TERRAIN...BECOMING ISLD AFT 03Z. SCT SHRA/-
TSRA IS FORECAST TO CONTINUE SOUTH OF A LINE FROM KPAN-KRQE THROUGH
10Z. EXPECT MVFR CONDITIONS IN THE STRONGER STORMS. ISLD/SCT
SHRA/TSRA WILL DEVELOP AGAIN ON FRIDAY AFTERNOON AFT 18Z. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A RIDGE OF HIGH PRESSURE OVER THE REGION WILL KEEP A
RELATIVELY MOIST AIR MASS IN PLACE ACROSS NORTHERN ARIZONA FOR THE
NEXT COUPLE DAYS. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS EACH
AFTERNOON...WITH LIGHT WINDS.

SUNDAY THROUGH TUESDAY...A TYPICAL MONSOON WEATHER PATTERN WILL
CONTINUE THROUGH MONDAY...WITH DAILY CHANCES OF SHOWERS AND
THUNDERSTORMS. SOUTHWEST FLOW ALOFT MAY BRING SOME DRYING TO THE
AREA BY TUESDAY...DECREASING THE OVERALL COVERAGE OF STORMS.
TEMPERATURES ARE FORECAST TO REMAIN CLOSE TO NORMAL.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCS
AVIATION...BAK
FIRE WEATHER...BAK

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 2, 9:19 AM MST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
919 AM MST THU JUL 2 2015

AZZ004>018-037>040-030900-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
919 AM MST THU JUL 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE MOUNTAINS AND SLOWLY SPREAD INTO THE VALLEYS LATER THIS
AFTERNOON AND EVENING. THE MOST NUMEROUS STORMS ARE EXPECTED OVER
AND NORTH OF THE MOGOLLON RIM...WITH LOCALLY HEAVY RAINFALL...HAIL
UP TO ONE INCH...AND GUSTY WINDS BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MONSOONAL FLOW WILL REMAIN OVER NORTHERN ARIZONA WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 2, 4:40 PM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
440 PM MST THU JUL 2 2015

AZZ007-012-015-030015-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-COCONINO
PLATEAU-WESTERN MOGOLLON RIM-
440 PM MST THU JUL 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCONINO COUNTY UNTIL 515
PM MST...

AT 437 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF GRAY MOUNTAIN...MOVING NORTHWEST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HIGHWAY 89 NEAR MILE MARKER 450 AT 440 PM
  GRAY MOUNTAIN AROUND 510 PM MST.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CAMERON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3561 11140 3558 11162 3583 11172 3587 11139
TIME...MOT...LOC 2337Z 171DEG 7KT 3568 11153

KD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 12:02 PM MSTSpecial Weather StatementFGZCoconino28 min
Jul 3, 2:05 PM MSTSpecial Weather StatementFGZApache25 min
Jul 3, 3:06 PM MSTSpecial Weather StatementFGZCoconino39 min

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.